Missouri, 2008

Hail and Damaging Wind in Missouri, June 27 to 28, 2008

June 27 to 28, 2008 · NWS LSX · 3 events in 3 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 27, 10:11 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 27, 10:11 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1111 PM CDT FRI JUN 27 2008

.DISCUSSION...
/1210 PM CDT FRI JUN 27 2008/
STRONG UPPER TROF WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND
INTO THE GREAT LAKES THIS WEEKEND. ONE MORE ROUND OF POTENTIALLY
HEAVY RAINFALL TONIGHT/SATURDAY MORNING BEFORE DRIER AND COOLER
AIRMASS FILTERS INTO THE MIDWEST.

MCV FROM OVERNIGHT CONVECTION EXPECTED TO GENERATE SOME THUNDERSTORM
ACTIVITY ACROSS THE CWA THIS AFTERNOON AS ATMOSPHERE BECOMES
INCREASINGLY UNSTABLE. THINK THIS ACTIVITY WILL EXIT EAST BY SUNSET
GIVEN CURRENT SPEED OF MCV FEATURE.

SURFACE COLD FRONT ACROSS THE PLAINS WILL CONTINUE MOVING SOUTHEAST
AND ENTER THE CWA LATE TONIGHT. MOIST AND UNSTABLE AIR MASS WILL
REMAIN IN PLACE AHEAD OF THE COLD FRONT...AND APPEARS THAT THE AREA
IS IN STORE FOR ANOTHER MCS TONIGHT AS NOSE OF LOW LEVEL JET VEERS
INTO MISSOURI WITH THE APPROACH OF SHORTWAVE/COLD FRONT. ULTIMATE
LOCATION OF THIS HEAVY RAINFALL IS STILL UNKNOWN BUT POINTS ALONG
THE I-70 CORRIDOR SEEM MOST REASONABLE GIVEN SPEED OF THE COLD FRONT
AND MODEL FORECAST DYNAMICS.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST ON SATURDAY WITH BEST CHANCES
OF THUNDERSTORMS SHIFTING ACROSS THE SOUTHERN CWA...BEFORE ENDING
DURING THE AFTERNOON. OTHER THAN SOME SHOWERS ACROSS THE EASTERN
HALF OF THE CWA ON SUNDAY...A DRY PERIOD IS EXPECTED MONDAY THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

CVKING

&&

.AVIATION...
/1101 PM CDT FRI JUN 27 2008/
FOR THE 06Z TAFS...
COLD FRONT EXTENDED FROM CENTRAL IA ACROSS NORTHWEST MO INTO
CENTRAL KS LATE THIS EVENING. SHOWERS/THUNDERSTORMS CONTINUED
ACROSS WEST CENTRAL AND CENTRAL MO AT THIS TIME. FRONT WILL
CONTINUE TO MOVE SOUTHEASTWARD ON SATURDAY. FRONT IS FORECAST TO
MOVE SOUTH OF THE FORECAST AREA SATURDAY EVENING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL AFFECT THE KCOU AND STL METRO TAF
SITES TONIGHT WITH SHOWERS ACROSS WEST CENTRAL IL.

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 2:58 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
358 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS COULD BE
SEVERE AND PRODUCE HEAVY RAINFALL. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH OF INTERSTATE 70.

THE CHANCE OF THUNDERSTORMS RETURN ON THURSDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. SEVERE WEATHER AND
HEAVY RAINFALL REPORTS SHOULD BE MADE TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 27, 5:35 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND GST     HANNIBAL                39.71N  91.38W
06/27/2008  E50 MPH          MARION             MO   TRAINED SPOTTER

1221 PM     TORNADO          1 S HULL                39.69N  91.20W
06/27/2008                   PIKE               IL   OTHER FEDERAL

            BRIEF TOUCHDOWN.

1237 PM     HAIL             PLAINVILLE              39.78N  91.18W
06/27/2008  M0.75 INCH       ADAMS              IL   LAW ENFORCEMENT

            PENNY SIZE HAIL AND 50 MPH WIND GUSTS OBSERVED.

1243 PM     TSTM WND GST     7 E LIBERTY             39.88N  90.98W
06/27/2008  E60 MPH          ADAMS              IL   TRAINED SPOTTER

0222 PM     TSTM WND DMG     GILLESPIE               39.13N  89.82W
06/27/2008                   MACOUPIN           IL   LAW ENFORCEMENT

            POWER POLES DOWN IN THE CITY.

0222 PM     TSTM WND DMG     1 S GILLESPIE           39.11N  89.82W
06/27/2008                   MACOUPIN           IL   LAW ENFORCEMENT

            POWER LINES DOWN IN THE TOWN OF MOUNT CLARE

0224 PM     HAIL             GILLESPIE               39.13N  89.82W
06/27/2008  E0.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

0306 PM     HAIL             3 NW COFFEEN            39.12N  89.43W
06/27/2008  E0.75 INCH       MONTGOMERY         IL   AMATEUR RADIO

0325 PM     TSTM WND DMG     CARLINVILLE             39.28N  89.88W
06/27/2008                   MACOUPIN           IL   TRAINED SPOTTER

            SPOTTER IN CARLINVILLE REPORTS TREE LIMBS...TREES AND
            POWERLINES DOWNED.

0330 PM     TSTM WND DMG     2 E MASCOUTAH           38.51N  89.77W
06/27/2008                   ST. CLAIR          IL   TRAINED SPOTTER

            12 DIAMETER TREE DOWN.

0338 PM     HAIL             2 SE MASCOUTAH          38.49N  89.78W
06/27/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0338 PM     TSTM WND DMG     2 SE MASCOUTAH          38.49N  89.78W
06/27/2008                   ST. CLAIR          IL   TRAINED SPOTTER

            TREES DOWN OF 6 TO 7 INCH DIAMETER SIZE.

0340 PM     HAIL             1 S BELLEVILLE          38.52N  90.00W
06/27/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0343 PM     HAIL             BELLEVILLE              38.53N  90.00W
06/27/2008  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0345 PM     TSTM WND GST     BELLEVILLE              38.53N  90.00W
06/27/2008  E60 MPH          ST. CLAIR          IL   TRAINED SPOTTER

0350 PM     HAIL             SHILOH                  38.55N  89.91W
06/27/2008  E0.75 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0350 PM     TSTM WND DMG     BELLEVILLE              38.53N  90.00W
06/27/2008                   ST. CLAIR          IL   AMATEUR RADIO

            LIMBS DOWN ON GROUND AND ACROSS POWER LINES AT THE
            INTERSECTION OF LOCAL HIGHWAYS 77 AND 158.

0350 PM     HAIL             SCOTT AFB               38.54N  89.85W
06/27/2008  E0.75 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0351 PM     TSTM WND GST     SCOTT AFB               38.54N  89.85W
06/27/2008  M57 MPH          ST. CLAIR          IL   ASOS

0403 PM     FUNNEL CLOUD     4 WNW VANDALIA          39.00N  89.17W
06/27/2008                   FAYETTE            IL   AMATEUR RADIO

0417 PM     HAIL             2 N VANDALIA            39.01N  89.10W
06/27/2008  E0.88 INCH       FAYETTE            IL   LAW ENFORCEMENT

0417 PM     TSTM WND GST     2 N VANDALIA            39.01N  89.10W
06/27/2008  E55 MPH          FAYETTE            IL   LAW ENFORCEMENT

0417 PM     HAIL             STONE CHURCH            38.35N  89.62W
06/27/2008  E1.00 INCH       WASHINGTON         IL   PUBLIC

            REPORT FROM TERAYNE AG SPECIALTIES.

0417 PM     TSTM WND GST     STONE CHURCH            38.35N  89.62W
06/27/2008  M59 MPH          WASHINGTON         IL   PUBLIC

            FROM TERAYNE AG SPECIALTIES.

0422 PM     TSTM WND DMG     BREESE                  38.61N  89.52W
06/27/2008                   CLINTON            IL   AMATEUR RADIO

            LIMBS DOWN OF ESTIMATED 4 DIAMETER SIZE.

0425 PM     HAIL             3 W VANDALIA            38.98N  89.16W
06/27/2008  E1.00 INCH       FAYETTE            IL   TRAINED SPOTTER

            REPORT FROM VANDALIA LAKE.

0425 PM     TSTM WND GST     3 W VANDALIA            38.98N  89.16W
06/27/2008  E55 MPH          FAYETTE            IL   TRAINED SPOTTER

            REPORT FROM VANDALIA LAKE.

0426 PM     TSTM WND DMG     1 N VANDALIA            39.00N  89.10W
06/27/2008                   FAYETTE            IL   LAW ENFORCEMENT

            TWO 6 DIAMETER TREE LIMBS DOWN ON THE NORTH SIDE OF
            TOWN AND NUMEROUS OTHER TREE LIMBS DOWN SOUTH OF I 70
            AND NORTH OF VANDALIA.

0435 PM     TSTM WND GST     1 S CARLYLE             38.60N  89.37W
06/27/2008  E50 MPH          CLINTON            IL   PUBLIC

            REPORT FROM CARLYLE LAKE GOLF COURSE ... DEBRIS STREWN
            ACROSS THE CLUB WITH SMALL LIMBS.

0438 PM     HAIL             2 S ADDIEVILLE          38.36N  89.49W
06/27/2008  E0.88 INCH       WASHINGTON         IL   TRAINED SPOTTER

0440 PM     TSTM WND DMG     1 S SANDOVAL            38.60N  89.12W
06/27/2008                   MARION             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN BLOCKING OLD HIGHWAY 51.

0445 PM     HAIL             NASHVILLE               38.35N  89.38W
06/27/2008  E0.75 INCH       WASHINGTON         IL   TRAINED SPOTTER

0451 PM     TSTM WND DMG     SALEM                   38.63N  88.95W
06/27/2008                   MARION             IL   EMERGENCY MNGR

            SEVERAL LARGE TREES FALLEN ON HOMES ALONG WITH POWER
            LINES AND POWER POLES DOWN WITHIN TOWN.

0456 PM     TSTM WND GST     ALMA                    38.72N  88.91W
06/27/2008  M57 MPH          MARION             IL   TRAINED SPOTTER

0500 PM     TSTM WND DMG     1 N DU BOIS             38.24N  89.21W
06/27/2008                   WASHINGTON         IL   PUBLIC

            4 TO 5 DIAMETER TREE LIMBS DOWN OF 10 TO 20 FEET IN
            LENGTH.

0508 PM     TSTM WND DMG     OMEGA                   38.70N  88.78W
06/27/2008                   MARION             IL   EMERGENCY MNGR

            SEVERAL LARGE TREES UPROOTED IN TOWN AND ALSO AT
            STEPHEN FORBES STATE PARK.

&&

EVENT NUMBER 00573 00576 00574 00575 00587 00588 00577 00578 00604
00583 00579 00580 00581 00582 00585 00584 00586 00589 00590 00591
00592 00593 00595 00596 00594 00597 00598 00602 00600 00599 00603
00601 00607 00605 00606 00608

SIPPRELL

The radar

The St Louis radar (KLSX), 147 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
June 27, 10:55 PM CST
Where
Boone County, 1 mi NE of Easley
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.810, -92.367

Hail, Reynolds

When
June 28, 1:30 AM CST
Where
Reynolds County, 4.54 mi S of Greeley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.455, -91.193

Thunderstorm Wind, Iron

When
June 28, 2:30 AM CST
Where
Iron County, Viburnum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -91.130

Thunderstorm winds lifted a small section of tin roof off of the firehouse in Viburnum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120558, 120559, 120561.